Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 166, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 14, 2002, 7:55 PM EDT for Allegheny County, Pennsylvania. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 14, 2002, 7:55 PM EDT (23:55 UTC)
- Expired
- Jun 14, 2002, 9:00 PM EDT
- In force
- 65 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Allegheny County, PA
The radar
The Pittsburgh radar (KPBZ), 21 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 8:02 PM EDT | Hail 0.75 | Penn Hills, PA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 11.9 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 295 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 687 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KPBZ 142355 SVRPBZ PAC003-150100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 755 PM EDT FRI JUN 14 2002 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALLEGHENY COUNTY IN PENNSYLVANIA * UNTIL 900 PM EDT * AT 755 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SHARPSBURG...MOVING NORTHEAST AT 40 MPH. * SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... ASPINWALL...BLAWNOX...BRADDOCK HILLS...CHESWICK...EAST PITTSBURGH...RANKIN...RUSSELLTON...WEST HOMESTEAD AND WHITAKER... <<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58 MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 5:00 PM EDT, 2 hours 55 minutes earlier.
Area forecast discussion, Jun 14, 5:00 PM EDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 500 PM EDT FRI JUN 14 2002 ZONE UPDATE FOR INCREASED PRECIP/TSTMS DVLPMT WITHIN LAST HR ACROSS ECNTRL OHIO ASSCD WITH CLOSED UPPER LOW TO NW/INSYABILITY HEATING ETC. ADDED HVY DOWNPOURS PSBL AND GUSTY WINDS. REST SAME. .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE.
In the hours before
Special weather statement, Jun 14, 4:36 PM EDT, 3 hours 19 minutes before
OHZ039>041-048>050-057-058-PAZ013-020-WVZ001-142330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 436 PM EDT FRI JUN 14 2002 ...THUNDERSTORMS MAY PACK STRONG WINDS... A LINE OF SCATTERED THUNDERSTORMS WILL PROGRESS EASTWARD ACROSS THE REGION THROUGH 630 PM. COMMUNITIES THAT MAY BE AFFECTED INCLUDE ZANESVILLE...COSHOCTON...NEW PHILADELPHIA...AND NEW CASTLE THROUGH 530 PM. THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS BETWEEN 35 AND 45 MPH AND A BRIEF PERIOD OF VERY HEAVY RAIN. RESIDENTS SHOULD REMAIN ALERT FOR ADDITIONAL UPDATES AND POSSIBLE WARNINGS.
Special weather statement, Jun 14, 5:46 PM EDT, 2 hours 9 minutes before
OHZ059-PAZ007-013-020-WVZ002>004-142315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 546 PM EDT FRI JUN 14 2002 ....STRONG WINDS POSSIBLE WITH APPROACHING THUNDERSTORMS... A LINE OF SCATTERED THUNDERSTORMS WILL PROGRESS EASTWARD ACROSS THE REGION THROUGH 7 PM. COMMUNITIES THAT MAY BE AFFECTED INCLUDE CAMBRIDGE...BARNESVILLE...CADIZ...STUEBENVILLE...LISBON... COLUMBIANA...NEW CASTLE...SHARON...AND GREENVILLE THROUGH 7 PM. THE STRONGEST STORMS WILL MOVE BETWEEN YOUNGSTOWN AND NEW CASTLE BY 615 PM. THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS BETWEEN 40 AND 50 MPH AND A BRIEF PERIOD OF VERY HEAVY RAIN. RESIDENTS SHOULD REMAIN ALERT FOR ADDITIONAL UPDATES AND POSSIBLE WARNINGS.
Special weather statement, Jun 14, 6:21 PM EDT, 1 hour 34 minutes before
PAZ008-014-142345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 621 PM EDT FRI JUN 14 2002 ...THUNDERSTORMS MAY PACK STRONG WINDS... A LINE OF SCATTERED THUNDERSTORMS WILL PROGRESS EASTWARD ACROSS THE REGION THROUGH 730 PM. COMMUNITIES THAT MAY BE AFFECTED INCLUDE GROVE CITY...KENNERDELL...OIL CITY...AND TITUSVILLE. THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS BETWEEN 40 AND 50 MPH...PEA SIZED HAIL... AND A BRIEF PERIOD OF VERY HEAVY RAIN. RESIDENTS SHOULD REMAIN ALERT FOR ADDITIONAL UPDATES AND POSSIBLE WARNINGS.
Special weather statement, Jun 14, 7:05 PM EDT, 50 minutes before
OHZ059-PAZ007-013-020-021-WVZ002>004-150015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 705 PM EDT FRI JUN 14 2002 ...APPROACHING THUNDERSTORMS MAY PACK STRONG WINDS... A LINE OF SCATTERED THUNDERSTORMS WILL PROGRESS EASTWARD ACROSS THE COUNTY THROUGH 8 PM. COMMUNITIES THAT MAY BE AFFECTED INCLUDE IMPERIAL...SEWICKLEY...PITTSBURGH...AND MOON. THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS BETWEEN 40 AND 50 MPH...PEA SIZED HAIL...AND A BRIEF PERIOD OF VERY HEAVY RAIN. RESIDENTS SHOULD REMAIN ALERT FOR ADDITIONAL UPDATES AND POSSIBLE WARNINGS.
Special weather statement, Jun 14, 7:17 PM EDT, 38 minutes before
PAZ015-150015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 717 PM EDT FRI JUN 14 2002 ...THUNDERSTORMS MAY PACK STRONG WINDS... A BOWING LINE OF SCATTERED THUNDERSTORMS WILL PROGRESS EASTWARD ACROSS THE COUNTY THROUGH 8 PM. COMMUNITIES THAT MAY BE AFFECTED INCLUDE EMLENTON...CLARION...AND OTHER COMMUNITIES ALONG AND EITHER SIDE OF INTERSTATE 80. THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS BETWEEN 40 AND 50 MPH...PEA SIZED HAIL...AND A BRIEF PERIOD OF VERY HEAVY RAIN. RESIDENTS SHOULD REMAIN ALERT FOR ADDITIONAL UPDATES AND POSSIBLE WARNINGS.
Local storm report, Jun 14, 7:27 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
727 PM EDT FRI JUN 14 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0652 PM BETHANY WV WIND DAMAGE
06/14/02 BROOKE TREES DOWN. REPORTED BY
LAW ENFORCEMENTThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 5:06 AM EDT | Flash Flood Warning | PBZ | Butler, Lawrence | 114 min |
| Jun 14, 5:13 AM EDT | Flash Flood Warning | PBZ | Butler, Lawrence | 107 min |
| Jun 14, 9:20 AM EDT | Flash Flood Warning | PBZ | Indiana | 3 hr |
| Jun 14, 6:49 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 26 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.